English (United Kingdom)French (Fr)
Home Wellness Research Ritalin Ritalin Overdoses Growing in Frequency

Ritalin Overdoses Growing in Frequency

Monday, 03 November 2008 16:51

A growing number of youngsters taking the drug Ritalin® (methylphenidate) experience overdose, researchers report. The study looked at the frequency of Ritalin overdose cases reported to a regional poison control center in Detroit. Children ages 6 to 9 years were at the greatest risk of overdose, compared with other age groups. Over a two-year period, 289 cases were reported. Of these, 31% developed symptoms. Most common adverse effects included chycardia, agitation and lethargy. Most cases were due to parents or caregivers unintentionally giving patients excessive amounts of the drug.

White SR, Yadao CM   Characterization of methylphenidate exposures reported to a regional poison control center   Arch Pediatr Adolesc Med 2000 (Dec);   154 (12):   1199-1203